Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 128, NWS Morristown, TN

July 19, 2000Cocke County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 19, 2000, 5:51 PM EDT for Cocke County, Tennessee. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 2000, 5:51 PM EDT (21:51 UTC)
Expired
Jul 19, 2000, 6:15 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Cocke County, TN

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:55 PM EDTThunderstorm WindNewport, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 192152
SVRMRX
TNC029-192215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT WED JUL 19 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EASTERN TENNESSEE

* UNTIL 615 PM EDT

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR DEL RIO...OR 6 MILES SOUTHEAST OF
  NEWPORT...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROUND MOUNTAIN AROUND 610 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

$$

GH

LAT...LON 3602 8314 3586 8322 3569 8278 3590 8268

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:02 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 19, 3:02 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT WED JUL 19 2000

TWO MAIN AREAS OF CONCERN WITH THE FORECAST PACKAGE...THIS EVENING
AND THEN FRIDAY. COLD FRONT EXTENDED FROM SE KY ACROSS MIDDLE TN
AND INTO NRN AR AT 18Z. ON MSAS THERE WAS STILL SOME SURFACE MOISTURE
CONVERGENCE ALONG THE FRONT...AND THE INSTABILITY AXIS WAS ALIGNED
ACROSS THE CWA. STILL THINK THERE WILL BE SOME THUNDERSTORMS TO
DEVELOP LATE THIS AFTERNOON ALONG THE FRONT ACROSS THE CWA...BUT
THE COVERAGE WILL NOT BE THAT GREAT. THEREFORE...WILL KEEP ALL ZONES
WITH 20 OR 30 POPS...WITH THE HIGHEST ACROSS SOUTHEAST TN AND SW NC
WHERE THEY HAVE RECOVERED THE MOST WITH TEMPS IN THE LOWER 90S.

MODELS IN DECENT AGREEMENT...BRINGING SUBSIDENCE TONIGHT AND
THURSDAY. THEN THE NEXT SURFACE TROF/FRONT MOVES TOWARD THE AREA ON
FRIDAY WITH INCREASING MOISTURE. WILL LEAN TOWARD THE ETA/AVN WITH
THE STRONGER 50H SHORTWAVES IN THE NW FLOW ON FRIDAY.

ASSOCIATED WITH THE SUBSIDENCE LATER TONIGHT AND THURSDAY WILL BE
DRIER AIR AT MOST LEVELS. HOWEVER...THE 80H MOISTURE HANGS ON ACROSS
SW VA AND NE TN THROUGH MOST OF THURSDAY. THIS SHOULD BRING SOME SCT
TO BKN CU FOR THE NORTH HALF OF THE CWA ON THURSDAY. EVEN THE 80H
MOISTURE DECREASES ON THURSDAY NIGHT...SO EXPECT MOSTLY CLEAR SKIES
ACROSS THE CWA.

50H SHORTWAVES MOVE INTO THE REGION BY FRIDAY...HOWEVER THEY WILL BE
WEAKENING. THERE WILL BE SOME WEAK UPPER DIVERGENCE AND 80H
CONVERGENCE AS WELL. MODELS INDICATE INCREASING MOISTURE AT ALL
LEVELS ON FRIDAY...ESPECIALLY FRIDAY AFTERNOON. ETA SOUNDINGS
INDICATE ABOUT 2000 TO 2500 J/KG OF CAPE TOO. THEREFORE WILL HAVE A
CHANCE OF THUNDERSTORMS FOR FRIDAY AFTERNOON.

FWC/FAN/AVN TEMPS ALL FAIRLY CLOSE. WILL GENERALLY LEAN TOWARD THE
COOLER NUMBERS GIVEN THE 80H TEMPS COOL ABOUT 2 DEGREES C FOR
THURSDAY...AND THE EXPECTED CLOUDS ON FRIDAY.

FCSTID = 25
CHA   70  93  69  92 /  30   0   0  30B
TYS   68  87  65  87 /  20   0   0  30
TRI   62  83  59  85 /  20   0   0  20
OQT   67  88  66  87 /  20   0   0  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

RBP

In the hours before

Special weather statement, Jul 19, 11:58 AM EDT, 5 hours 53 minutes before
NCZ060-061-TNZ081>087-098>102-192200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1158 AM EDT WED JUL 19 2000

...A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA...

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.  THE
MAIN THREAT FROM THESE STORMS WILL DAMAGING WINDS UP TO 70 MPH AND
LARGE HAIL.

A WARM AND MOIST AIRMASS EXISTS ACROSS THIS AREA. TEMPERATURES WILL
WARM INTO THE MID 80S TO LOWER 90S ALLOWING THE ATMOSPHERE TO BECOME
QUITE UNSTABLE.

A COLD FRONT WILL MOVE SOUTH LATE TODAY AND COLLIDE WITH THE UNSTABLE
AIR TO PRODUCE THUNDERSTORMS. A FEW OF THE STORMS MAY BECOME SEVERE
AND BE CAPABLE OF PRODUCING WINDS UP TO 70 MPH...LARGE HAIL AND
TORRENTIAL RAINS.  THE HEAVY RAINS MAY ALSO CAUSE PONDING IN LOW
LYING AREAS...STREET FLOODING AND RAPID STREAM RISE.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT AGENCIES SHOULD CLOSELY
MONITOR WEATHER DEVELOPMENTS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY
FURTHER STATEMENTS.

AUSTIN

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.